PDA

View Full Version : Surrender to Plaquenil



Summertime
03-21-2010, 03:52 AM
So,
I have seen 6 doctors over the last 4 months, and 4 out of 6 have recommended I start taking Plaquenil.
I have decided to go with their professional opinion and do it, since I am not getting any better and fear I will get worse without treatment. I am curious to everyones first initial experience with the Drug. I have heard from numerous sources that it makes you quite ill for the first few weeks. Which I am horribly dreading since I feel better than I have felt in a LONG time at the moment.
Also, I found out I have a low vitamin D level, although I worship the sun as much as possible (when i'm not busting out in hives), it's hard for me to imagine that being an issue but my blood test proves differently. Does anyone have any suggestions to help my Vitamin D levels come back to normal? If anyone else has had this issue, when the levels went back to normal did you feel better physically, less pain, aches, etc? I'm wondering if that is half my issue.....

Angel Oliver
03-21-2010, 07:43 AM
I am glad you are trying out Plaquenil.I am very allergic to many pills so am very careful and wary when i begin them.But since starting Plaquenil, for me its been great. To be honest you dont know you are taking it.Its only many months later that i am realising my shoulder blade pain,which was excruiating has now actually eased.This for me is all i have felt on it.Im still fatigued and have aches and pains,but im telling you this as so you dont panic too much as its not as bad as you are thinking it will be. I know everyone are different,so just pop a pill and see for yourself.At first i took it with milk,but for me it made me feel so very sick.Now i take it with a fizzy drink....so much better for me,but like i said everyone are different.Some take it with yoghurt also ...me im the one with pop lol. So goodluck, dont think too much about it when you are taking it.Remember it will take many months for it to kick in so give it plenty of time.I think i started it in Sept or August. If it helps yipeeeeeeeeeee.Let me know how you get on with it.Goodluck.

love
Amanda.x.xxx

debbie-b
03-21-2010, 03:37 PM
I have started Plaquenil in October and had a upset stomach in the beginning, but then took it with food and ever since then, I have no problems.
Now after taking it for almost 5 months, I have more better days than ever before. Don't misunderstand, I still have bad days, but less often.
I still get flares, but it seems that those don't last as long anymore.
You should try it, I think it may help you too.

Debbie

Ressie
03-21-2010, 08:41 PM
Actually Summer, I didn't have any side effects from Plaquenil! I hope you don't either! Let us know how it goes!!

magistramarla
03-21-2010, 09:24 PM
Summer,
It did bother my stomach at first, and it gave me the trots. However, I've been taking it for a year now, and it has helped. I haven't had a sore in my scalp or on my skin since, and I have lots more energy. I can't take more than one pill per day, or I get the trots again. You just have to figure out what works for you.
Good luck!
Hugs,
Marla

Nonna
03-22-2010, 04:36 AM
I was told to take the prednezone with food in the am; so I was also taking the plaquinel in the same round ofpills. So I've never had a problem. I take the other half of the daily dosage with my night time round and go to sleep.. No problems for me.

Nonna

I forgot to add that it's helped tremendously. Pain levels are almost back to normal and a side benefit is I skipped my winter bout of bronchitis/pneumonia

melly c
03-22-2010, 06:37 AM
Hi ive been on planequil since november 2009 at first felt mroe ill but then upped to full dsoe only mild upset tum nothing to feel ill from and feelin ok.
heres hoping you do and im sure you will it is a mild drug that works well for skin and joint porblems a new number 1 drug to be given also safe to concieve on
just take with food and water and not same time as any indigestion medicings including omprezole.

at least 2 hours afterwards.
melly

laurid8967
03-22-2010, 08:43 AM
HI there -
VERY glad you are starting Plaquenil...I have been on it for a few years...no side effects for me and it does help me. It does take QUITE a while to start working, and its a drug you dont realize is working until you stop it (I did this and DO NOT recommend it - had to start process all over again). Most importantly, however, Plaquenil has been proven to lessen the chance that your lupus will become organ-threatening. I cannot tell you how much I wish I had started mine sooner and quite possibly could have stopped the lupus from making me very ill at this time (have had lupus pneumonitis, acute nephritis twice and now have CNS lupus - brain and central nervous system). Please start it asap - and yes, take with food if possible to prevent any stomach upset. It may cause a little bit at first, but it does diminish and - for me, anyways, - is a cake-walk compared to the other meds used in lupus (steroids, immunosuppressants).
With regards to Vitamin D - VERY important you take a supplement (usually is a combo with Calcium supplement). Low Vit D levels are prevelant in lupus patients as well as in neuro problems...low levels can cause neuropathy, muscular and bone pain, lead to osteoporosis (esp if on prednisone) and many other symptoms...Getting your level to normal can really help with symptoms down the line (takes a while to work as well!!)
Again, very glad to hear of your starting this med...it is well worth it in the long run, has VERY few side effects (only long term one CAN be eye problems - very rare - but you should go have your eyes checked so they can get a baseline of your vision, then have them checked every 6 months - again, very rare).
Also glad to hear of your feeling good right now...youre taking good steps to aid in continuing so!!

Take care
Lauri
PS - I believe that the calcium supp with Vit D should also be taken with food - it will say on bottle. So happy you feel well!!

buddhabelly
04-04-2010, 02:55 PM
hello. I've been on plaquenil, now on a generic brand called hydroxychlorquine, for about 4 years when I was diagnosed. I've been on other meds also but now I'm only taking plaquenil. And this is the only one that didn't give me any weird side effects. It's been my saving grace, helping me through my symptoms (aches, pains, fatigue, etc) but i still have those bad days, but not as often.

I'm glad you are deciding to take plaquenil. Hope it will help you as it helped me.

Good luck and keep us updated.

Happy Easter!

Bonita
04-05-2010, 04:13 AM
I have been on plaquinel for some time and prednisone and have been on methotrexate for 6 months and i am tolerating them pretty well. Being on the two will help me to reduce the amount of prednisone which i want to. The plaquinel can affect the retinas in your eyes and you have to see the eye doctor every six months and sooner if you develope any eye problems at all. Good luck Bonita

banderosa
04-30-2010, 09:43 PM
Vit D deficiency turned out to be not half, but 90 % of my issues. Almost all of my "lupus" symptoms went away after taking 7000 UI vit D3 daily for 3 months. But this dosage needs to be prescribed by a doctor.
Plaquenil helps me a lot, I recommend it. No side effects, except skin discolorations, tanning. That bothers me, though.

MicRoMediC
05-03-2010, 12:37 PM
I love the Plaquenil, I've had no ill effects from it. I have a Vitamin B-12 deficiency, they're not qute sure what that's from yet. They're testing me for possible MS. Anyway hope all gets better for you.
Thoughts and prayers always.
Micromedic